Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 42, NWS Las Vegas, NV

July 8, 2011Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 8, 2011, 12:52 PM MST for Mohave County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 12:52 PM MST (19:52 UTC)
Expired
Jul 8, 2011, 2:45 PM MST
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 137 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WGUS55 KVEF 081952
FFWVEF
AZC015-082145-
/O.NEW.KVEF.FF.W.0042.110708T1952Z-110708T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1252 PM MST FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 245 PM MST.

* AT 1246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER CENTRAL MOHAVE COUNTY...OR 
  12 MILES SOUTHWEST OF MOUNT TRUMBULL. THE STORMS PRODUCING THE     
  VERY HEAVY RAIN WERE NEARLY STATIONARY.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3663 11335 3653 11311 3612 11336 3624 11367

$$

JJ
1 follow-up statement
807 
WGUS75 KVEF 082047
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
147 PM MST FRI JUL 8 2011

AZC015-082145-
/O.CON.KVEF.FF.W.0042.000000T0000Z-110708T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
147 PM MST FRI JUL 8 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR NORTH
CENTRAL MOHAVE COUNTY...

AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE AREA. THESE 
STORMS ARE NEARLY STATIONARY. RADAR ESTIMATES MORE 2 AND A HALF 
INCHES OF RAIN HAS FALLEN IN THE WARNED AREA. PARTICULARLY 
VULNERABLE TO FLASH FLOODING IS WHITMORE WASH AND OTHER WASHES 
FEEDING INTO WHITMORE WASH.

THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3662 11334 3653 11311 3612 11336 3624 11366

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 10:39 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 10:39 AM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1039 AM PDT FRI JUL 8 2011

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN PLACE OVER THE AREA
THROUGH SATURDAY KEEPING A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO BRING
HEAVY RAIN AND GUSTY WINDS. A DRIER SOUTHWEST FLOW IS EXPECTED TO
SET UP EARLY NEXT WEEK BRINGING LOWER THUNDERSTORM CHANCES OVER THE
WESTERN HALF OF THE FORECAST AREA AND EVENTUALLY OVER THE ENTIRE
AREA BY MID WEEK.
&&

.UPDATE...CONVECTION FIRING EARLIER TODAY AND MOSTLY IN MOHAVE
COUNTY. BELIEVE THE MAIN FOCUS WILL BE SOUTH OF THE MID LEVEL TROUGH
EVIDENT THIS MORNING FROM EXTREME SOUTHWEST UTAH THROUGH EASTERN
CLARK COUNTY. HOWEVER THERE WILL BE CONVECTION IN ALL AREAS TODAY.
AS IN THE LAST FEW DAYS FLASH FLOODING AND OCCASIONAL MICRO BURSTS
WILL BE THE PRIMARY HAZARDS TO CONTEND WITH TODAY.
&&

.PREV DISCUSSION...
245 AM PDT FRI JUL 8 2011

.SHORT TERM...SHOWERS AND THUNDERSTORMS ARE CONTINUING TO DEVELOP
EARLY THIS MORNING OVER WESTERN AND NORTHERN CLARK COUNTY AND MOVING
IN A NORTHEAST DIRECTION. NAM12 IS INDICATING A STRONG AREA OF 700MB
CONVERGENCE THAT CONTINUES THROUGH 15Z...SO DO EXPECT THESE STORMS
TO DEVELOP FOR THE NEXT FEW HOURS. THESE STORMS HAVE BEEN MOVING AT
A FAIRLY GOOD CLIP AND SO FAR NOT CAUSING ANY MAJOR PROBLEMS. WITH
MONSOONAL MOISTURE STILL IN PLACE LOOK FOR AFTERNOON THUNDERSTORMS
TO DEVELOP ONCE AGAIN OVER MUCH OF THE CWA. NOT SEEING ANY FEATURE
ON SATELLITE THAT WOULD INDICATE A GOOD TRIGGER FOR THIS AFTERNOON
SO WE WILL ONCE AGAIN RELY ON AFTERNOON HEATING AND OROGRAPHICS.
WINDS SHOULD KEEP STORMS MOVING THIS AFTERNOON AND ALTHOUGH ISOLATED
FLASH FLOODING IS POSSIBLE...DO NOT THINK IT WILL BE WIDESPREAD
ENOUGH FOR A WATCH TO BE ISSUED. THUNDERSTORMS ARE LIKELY TO LAST
INTO THE EARLY EVENING...BUT SHOULD DIMINISH OVERNIGHT. SOME DRIER
WILL WORK INTO THE AREA SATURDAY WITH THE BETTER CHANCES OF
THUNDERSTORMS OVER THE EASTERN HALF OF THE CWA. TROUGH MOVING INTO
THE WEST COAST SUNDAY AND MONDAY WILL HELP PUSH THE MOISTURE FURTHER
EAST LEAVING THE AREA MOSTLY DRY WITH ONLY THE EASTERN PORTIONS OF
MOHAVE COUNTY SEEING ANY THUNDERSTORM CHANCES.

.LONG TERM...OPERATIONAL MODELS AND ENSEMBLES ARE STILL AGREEING ON
A SUBSTANTIAL DRYING TREND FOR OUR AREA AS A PACIFIC TROUGH WORKS
ITS WAY INTO THE WEST COAST EARLY NEXT WEEK. KEPT SLIGHT CHANCE TO
LOW END CHANCE POPS IN MOHAVE COUNTY MONDAY AND TUESDAY AFTERNOON
AND EVENING...THEN WENT WITH A DRY FORECAST THEREAFTER. TEMPERATURES
SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL THANKS TO FALLING HEIGHTS
WITH THE INCOMING TROUGH...AND HUMIDITY WILL ALSO DECREASE MARKEDLY
AS THE SOUTHWEST FLOW ASSOCIATED WITH THE TROUGH FLUSHES OUT THE
MONSOON MOISTURE.
&&

.AVIATION...FOR MCCARRAN...AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE AGAIN TODAY...MAINLY ON THE MOUNTAINS NEAR KLAS AND IN THE
MORMON MESA AND PEACH SPRINGS CORRIDORS. WINDS WILL BE GUSTY AND
ERRATIC NEAR ANY THUNDERSTORMS. CHANCES FOR THUNDERSTORMS WILL BE A
LITTLE LOWER SATURDAY AFTERNOON AND EVENING...THEN SIGNIFICANTLY
LOWER SUNDAY AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED AGAIN TODAY...WITH THE GREATEST COVERAGE ROUGHLY EAST OF A
LINE FROM THE NEVADA NATIONAL SECURITY SITE TO THE MOJAVE NATIONAL
PRESERVE. A SLIGHT DECREASE IN THUNDERSTORM CHANCES IS EXPECTED ON
SATURDAY...FOLLOWED BY A SIGNIFICANT DECREASE FROM WEST TO EAST ON
SUNDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JACQUES/GORELOW/MORGAN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 8, 5:52 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
552 AM PDT FRI JUL 8 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-090400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
552 AM PDT FRI JUL 8 2011 /552 AM MST FRI JUL 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AGAIN TODAY AS PLENTY OF
MONSOONAL MOISTURE REMAINS IN PLACE. THUNDERSTORMS WILL DEVELOP OVER
THE MOUNTAINS OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THEN
DRIFT INTO THE SURROUNDING VALLEYS. BURSTS OF HEAVY RAIN AND
LOCALIZED FLOODING REMAIN A CONCERN. REMEMBER...DO NOT ATTEMPT TO
TRAVEL ACROSS FLOODED ROADS OR LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL START TO GET PUSHED FURTHER EAST SATURDAY AND
AS DRIER AIR PUSHES IN FROM THE WEST. THUNDERSTORM CHANCES WILL
DIMINISH EVEN MORE SUNDAY AND MONDAY WITH MAINLY MOHAVE COUNTY
SEEING ANY ACTIVITY. THUNDERSTORMS ARE EXPECTED TO BE OUT OF THE
REGION BY TUESDAY AS DRIER AIR WORKS OVER THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:55 AM MSTAreal Flood AdvisoryVEFMohave78 min
Jul 8, 11:27 AM MSTFlash Flood WarningVEFMohave2 hr
Jul 8, 11:34 AM MSTSevere Thunderstorm WarningVEFMohave41 min
Jul 8, 2:25 PM MSTSevere Thunderstorm WarningVEFMohave50 min
Jul 8, 3:35 PM MSTFlash Flood WarningVEFMohave66 min
Jul 8, 3:36 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.